Nevada, 2009

Strong Wind in Nevada, May 29, 2009

May 29, 2009 · NWS VEF · 1 event in 1 county or zone

A cluster of virga and light rain showers produced locally high winds due to an inverted-v sounding environment.

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cluster of virga and light rain showers produced locally high winds due to an inverted-v sounding environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 29, 2:01 AM PST, 5 hours 9 minutes earlier.

Area forecast discussion, May 29, 2:01 AM PST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
301 AM PDT FRI MAY 29 2009

.SYNOPSIS...LIMITED MOISTURE WILL CONTINUE TO PRODUCE ISOLATED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THROUGH SUNDAY. THESE STORMS WILL OCCUR MAINLY OVER THE MOUNTAINS
AND ARE EXPECTED TO PRODUCE LITTLE RAINFALL. ABOVE NORMAL
TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND...WHICH WILL MAKE MAY
2009 ONE OF THE WARMEST ON RECORD.
&&

.SHORT TERM...INTERESTING INTERACTIONS BETWEEN LARGE SCALE AND SMALL
SCALE FEATURES THIS MORNING. SATELLITE SHOWS UPPER LOW APPROACHING
SAN DIEGO...SLIDING SOUTH OF THE UPPER HIGH CENTERED OVER NORTHERN
CALIFORNIA AND NEVADA. THIS HAS SET UP A ZONE OF ENHANCED EASTERLY
FLOW OVER NORTHWEST ARIZONA/FAR SOUTHERN NEVADA/SOUTHEAST
CALIFORNIA. EARLIER THIS EVENING...A LONG LIVED THUNDERSTORM OVER
THE SAN JOAQUIN VALLEY EJECTED AN OUTFLOW BOUNDARY TO ITS EAST. THIS
BOUNDARY TRACKED ALL THE WAY INTO ARIZONA RIGHT UNDERNEATH THE ZONE
OF ENHANCED EASTERLY FLOW...INCREASING THE LIFT AND SHEAR. THIS HAS
RESULTED IN ENHANCED CLOUDINESS WITH A FEW SHOWERS BREAKING OUT.
SUSPECT THIS WILL ONLY PERSIST THROUGH 7 AM OR SO...SO PAINTED SOME
SLIGHT CHANCE POPS AND BEEFED UP CLOUD COVER IN THE MORNING GRIDS.
OTHERWISE...THE SONG REMAINS THE SAME. RESIDUAL MOISTURE WILL
CONTINUE TO BE RECYCLED UNTIL THERE IS A PERIOD OF STRONGER FLOW TO
FLUSH IT OUT...AND THAT IS NOT LIKELY TO OCCUR THROUGH THE SHORT
TERM. DAY TO DAY POPS WILL BE MODULATED BY SMALL SCALE FEATURES SUCH
AS OUTFLOW BOUNDARY INTERACTIONS WHICH CANNOT BE RELIABLY PREDICTED
DAYS IN ADVANCE. TEMPERATURES WILL REMAIN ABOVE AVERAGE /ESPECIALLY
LOW TEMPS/ AND NO SIGNIFICANT WINDS ARE EXPECTED OUTSIDE OF
THUNDERSTORMS.

.LONG TERM...00Z OPERATIONAL MODELS CONCUR WITH PREVIOUS FORECASTER
OBSERVATION THAT A PACIFIC LOW APPROACHES AND THEN STALLS OFF THE
THE SOUTHWEST COAST RESULTING IN A WARMER FORECAST THROUGH THE
EXTENDED PERIOD. CONTINUED TO FOLLOW THAT TREND WITH THIS MORNINGS
FORECAST EVEN THOUGH GFS ENSEMBLE MEMBERS AND MEN GUIDANCE ARE
SHOWING AN INCREASINGLY LARGE SPREAD BY WEDNESDAY INDICATING A
HIGHER DEGREE OF UNCERTAINTY. AND ALTHOUGH OPERATIONAL MODELS ARE
FORECASTING DRYING CONDITIONS LATE IN THE WEEK...THE LEVEL OF
UNCERTAINTY JUSTIFIES LEAVING AT LEAST A MENTION OF AFTERNOON AND
EVENING THUNDERSTORMS ACROSS PORTIONS OF SE CALIFORNIA...SOUTHERN
NEVADA AND NW ARIZONA AND FAIRLY WIDESPREAD CU FORMATION EACH DAY.
GUSTY SOUTHERLY WINDS ARE ALSO ANTICIPATED EACH AFTERNOON MONDAY
THROUGH AT LEAST THURSDAY POSSIBLY RESULTING IN AN INCREASED FIRE
WEATHER THREAT. THESE CONCERNS WILL BE ADDRESSED AS THE TIME DRAWS
CLOSER.
&&

.AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS UNDER 8KTS TO
CONTINUE THROUGH THE MORNING BECOMING EAST THIS AFTERNOON. THE
POTENTIAL EXISTS FOR OUTFLOW BOUNDARIES FROM NEAR BY THUNDERSTORMS
AFFECTING THE AIRPORT DURING THE AFTERNOON/EVENING HOURS TODAY.
TOMORROW. THE BEST OF THUNDERSTORMS ARE OVER THE MOUNTAINS
SURROUNDING THE VALLEY...BUT LITTLE CHANCE OF PRECIPITATION IS
EXPECTED AT THE AIRPORT. SKY COVER WILL BE SCT-BKN BUT WILL
GENERALLY REMAIN AOA 12 KFT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WINDS UNDER 15 KTS WITH ISOLATED
SHOWERS AND THUNDERSTORMS OVER PORTIONS OF THE AREA THIS MORNING. A
BETTER CHANCE EXISTS THIS AFTERNOON AND EVENING WITH GUSTY OUTFLOW
WINDS OCCURRING IN THE VICINITY OF THUNDERSTORMS. SKY COVER WILL
VARY FROM FEW-BKN BUT WILL GENERALLY BE AOA 10 KFT.
&&

.CLIMATE...MAY 2009 HAS BEEN A WARM ONE ACROSS THE AREA SO FAR...AND
IS LIKELY TO FINISH AS ONE OF THE TOP 5 WARMEST ON RECORD...IF NOT
THE WARMEST. BELOW ARE THE TOP 5 WARMEST MAYS ON RECORD FOR SEVERAL
LOCATIONS IN OUR AREA.

RANK   LAS VEGAS    BISHOP       BARSTOW-DAGGETT     NEEDLES
--------------------------------------------------------------------
1.     82.2/2001    68.6/1994    81.0/2001           87.5/1997
2.     81.6/1997    68.4/2001    80.8/1997           87.2/2006
3.     81.0/2006    66.9/1954    80.0/1984           87.1/2000
4.     80.8/2000    66.7/1966    79.0/2000           86.1/1984
5.     80.7/1984    66.6/1992    78.5/1976           86.1/1984
--------------------------------------------------------------------
2009*    83.5*        68.6*       80.5*               87.9*

* AVERAGES FOR 2009 ARE THROUGH 5/28.

BY THE WAY...WHAT IS TYPICALLY THE WINDIEST MONTH OF THE YEAR IN LAS
VEGAS HAS NOT BEEN THAT WINDY THIS YEAR. THROUGH THE 28TH THE
AVERAGE WIND SPEED HAS BEEN 7.2 MPH...WHICH IS 4.0 MPH BELOW NORMAL.
THIS MAY COULD BE THE LEAST WINDY MAY ON RECORD IN LAS VEGAS. THE
LEAST WINDY MAY WAS SET IN 2006 WITH AN AVERAGE WIND OF 7.8 MPH.
SECOND PLACE WAS 2003 WITH 8.1 MPH. THIRD PLACE IS 8.2 MPH SET IN
BOTH 1952 AND 2002. WIND RECORDS DATE BACK TO 1949.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 29, 2:52 AM PST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 AM PDT FRI MAY 29 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-300700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
352 AM PDT FRI MAY 29 2009 /352 AM MST FRI MAY 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING...MAINLY OVER HIGHER TERRAIN. THE CHANCE OF
SEVERE WEATHER IS LOW...BUT IF IT WERE TO OCCUR...THE MOST LIKELY
THREAT WOULD BE HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH
DAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lake Mead/Lake Mohave National Recreation Area

When
May 29, 7:10 AM PST to 7:20 AM PST
Where
Lake Mead/Lake Mohave National Recreation Area forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media

Strong winds knocked down four power poles at the intersection of U.S. Hwy. 93 and Ville Drive in Boulder City. 300 people were without power for about four hours.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163407.